Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Green Bay, WI

July 5, 1999Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 5, 1999, 8:52 PM CDT for Oconto County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1999, 8:52 PM CDT (01:52 UTC)
Expired
Jul 5, 1999, 9:55 PM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:08 PM CDTThunderstorm Wind 50Townsend, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4282 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4282 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 060152 RRA
SVRGRB
WIC037-075-083-060255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
852 PM CDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLORENCE COUNTY IN NORTHEASTERN WISCONSIN
  MARINETTE COUNTY IN NORTHEASTERN WISCONSIN
  OCONTO COUNTY IN NORTHEASTERN WISCONSIN

* UNTIL 955 PM CDT

* AT 850 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE
  THUNDERSTORMS FROM 30 MILES SOUTHWEST OF FLORENCE TO 40 MILES WEST
  OF OCONTO FALLS.  THE STORMS WERE MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  FLORENCE BY 9:15 PM
  WAUSAUKEE BY 9:30 PM
  OCONTO FALLS BY 9:30 PM

THESE STORMS CONTAIN WINDS TO 60 MPH. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

KIECKBUSCH/KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:00 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 4:00 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT MON JUL 5 1999

FORECAST CONCERNS SURROUND POSSIBLE SEVERE WEATHER THIS EVENING...NIGHT.

COLD FRONT CURRENTLY LIES OVER CENTRAL MN. LINE OF STORMS FORMING AHEAD
OF FRONT OVER EASTERN MN...MOVING TOWARDS NW WISCONSIN. MOIST...HUMID
AND UNSTABLE AIR AHEAD OF FRONT. CURRENT ANALYSIS SHOWS LIS -8 TO -9
WITH CAPES IN THE 3000 TO 4000 J/KG RANGE OVER FORECAST AREA.  WATCH
ISSUED FOR EXTREME NORTHWEST WI...WITH MORE LIKELY COME.

NOT MUCH TIME DELVING INTO MODELS WITH EARLIER SEVERE WEATHER. MODELS
CONSISTENT WITH CHANGE IN PATTERN...WITH SERIES OF WAVES MOVING OUT OF
THE PAC NW...BREAKING DOWN RIDGE OVER THE EAST. RIDGE TO REBUILD OVER
THE WEST WITH COOLER/DRIER NORTHWEST FOR WISCONSIN FOR NEXT FEW DAYS.

FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA TONIGHT...MODELS ARE
A BIT SLOWER WITH THIS RUN. EXPECT PRECIPITATION TO BE AHEAD OF FRONT
...SO WILL KEEP PCPN OUT OF FORECAST FOR TUESDAY MORNING.  MODEL X-
SECTIONS SHOW GOOD SUBSIDENCE ON TUE...SO MOSTLY SUNNY LOOKS GOOD WITH
BREEZY CONDITIONS AS WINDS BELOW 3000 FEET STILL IN THE 30 KT RANGE.

MADE SLIGHT CHANGE TO EXTENDED SPEEDING UP NEXT SYSTEM FOR THU NIGHT AS
FLOW REMAINS PROGRESSIVE.

COORD W MKE.

.GRB...NONE

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 5, 7:48 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
748 PM CDT MON JUL 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    LAC DU FLAMBEAU           WI   WIND DAMAGE
07/05/99   VILAS                          TREES AND POWER LINES DOWN

TSK/MG
Local storm report, Jul 5, 8:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
809 PM CDT MON JUL 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    TOMAHAWK                  WI   60 MPH WIND GUST
07/05/99   LINCOLN                        REPORTED BY SKYWARN SPOTTER

MG
Local storm report, Jul 5, 8:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
839 PM CDT MON JUL 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    5 SW HARSHAW              WI   WIND DAMAGE
07/05/99   ONEIDA                         TREES AND POWER LINES DOWN.
                                          DOWNED POWER LINES CAUSED A
                                          FIRE.

0810 PM    5 NE HEAFFORD JUNCTION    WI   WIND DAMAGE
07/05/99   ONEIDA                         TREES DOWN.

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:19 PM CDTSevere Thunderstorm WarningGRBVilas46 min
Jul 5, 7:52 PM CDTSevere Thunderstorm WarningGRBLincoln48 min
Jul 5, 8:12 PM CDTSevere Thunderstorm WarningGRBLanglade, Oneida48 min
Jul 5, 8:29 PM CDTSevere Thunderstorm WarningGRBMarathon, Shawano46 min
Jul 5, 8:29 PM CDTSevere Thunderstorm WarningGRBMenominee46 min
Jul 5, 8:33 PM CDTSevere Thunderstorm WarningGRBForest47 min
Jul 5, 8:52 PM CDTSevere Thunderstorm WarningGRBFlorence, Marinette63 min
Jul 5, 9:14 PM CDTSevere Thunderstorm WarningGRBShawano31 min
Jul 5, 9:19 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie51 min
Jul 5, 9:29 PM CDTSevere Thunderstorm WarningGRBOutagamie46 min
Jul 5, 11:09 PM CDTSevere Thunderstorm WarningGRBWinnebago51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.